|Is this accurate?
Mar 2, 2005
I am 35yr, living in Jackosnville, FL, HIV+ for 4 yrs. and on meds (Sustiva, Emitriva, Viread) for 15 months. I started meds with CD4=400 and VL of <30,000 and I've had no adverse side effects and I'm currently at 750 CD4's and undect. I run 5-7 miles 4-5x week and take pretty good care of myself.
Here's the question: When I visted my HIV Doc recently to review my latest lab results I asked him how long I could continue with my current meds. He said hopefully 3 yrs. and then we'd have to start looking at other combinations. Is this accurate? I mean, I feel great and am nearly 100% compliant, but will I only have three years on this combination? If so, then what? For some reason I let his bleak prediction trouble me and I was curious what you think.
Thanks for all you do on this website! It really has been a beacon of hope for me.
| Response from Dr. Young
Ken- Thank you for your post and very kind words.
I'm not sure where your doctor is coming from, except perhaps, a point of conservative prediction.
In general, it is pretty rare (about 1-5% per year) to see people who are past the first year of treatment to have treatment failure. If you're nearly 100% adherent to the treatment, then I'd see no reason why you'd have to be worried about failure in three years. I have patients who are still on their "first" HAART treatment, following initiation in 1995. We've modified things along the way to make medications easier or better tolerated, but there hasn't been an issue with treatment failure or drug resistance in these patients.
Since you've started on a durable and potent first-line treatment, things should go well for a long time.
Keep up the good (and sometimes difficult) job of adherence. I think that your prospects are anything but bleak.
Have a happy and healthy year; and thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Do Non-reactive Results Mean On Hiv Testing?
- Do Doctors Test Pregnant Women For Hiv?
- Can You Get Hiv Symptoms In Two To Three Days After Exposure?
- Can A Urinary Tract Infection Cause False Positive Hiv Screening?
- Can A Urinary Tract Infection Cause False Positive Hiv Test?
- How Does Hiv Affect Blood Platelets?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.